Mississippi, 2010

Flash Flooding and Hail in Mississippi, May 15 to 16, 2010

May 15 to 16, 2010 · NWS JAN · 21 events in 14 counties and zones

A strong upper disturbance, combined with an unstable and moist air mass, and produced scattered severe storms across portions of central Mississippi on the 15th and 16th. These storms produced scattered reports of thunderstorm wind damage as well as some isolated occurrences of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$311,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A strong upper disturbance, combined with an unstable and moist air mass, and produced scattered severe storms across portions of central Mississippi on the 15th and 16th. These storms produced scattered reports of thunderstorm wind damage as well as some isolated occurrences of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 15, 9:54 AM CST, 3 hours 36 minutes earlier.

Area forecast discussion, May 15, 9:54 AM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1054 AM CDT SAT MAY 15 2010

.UPDATE...STORMS ALREADY MOVING INTO THE FAR SOUTHWESTERN
SECTIONS OF THE CWA THIS MORNING AS A VORT MAX OUT WEST BEGINS TO
MOVE ACROSS OUR REGION. SOME OF THESE STORMS HAVE BECOME STRONG THIS
MORNING ACROSS ADAMS COUNTY AND CATAHOULA AND CONCORDIA PARISHES
(WITH EVEN A POTENTIAL TORNADO INTO LIX CWA EARLIER THIS MORNING).
CANNOT RULE OUT THE POSSIBILITY FOR ONE OR TWO TO BECOME SVR THIS
MORNING INTO THE AFTERNOON. WHILE FLOW IS NOT THAT
IMPRESSIVE...THERE IS SOME MARGINALLY DECENT LAPSE RATES THAT COULD
SUPPORT SOME LOWER-END HAIL AND...AS NOTED...HAVE UPDATED THE HWO
FOR THIS THREAT AND THE HAZARD GRIDS. LOW LEVEL FLOW MAY INCREASE
JUST A BIT THIS AFTERNOON FOR A SMALL TORNADO THREAT...WHICH HAS
BEEN HIGHLIGHTED BY A 2% REGION FROM SPC IN THE SOUTHWEST. THE 12Z
JAN SOUNDING IS NOT AS SUPPORTIVE FOR STRONG STORMS GIVEN CAPPING
INVERSION...A BIT DRIER AND NOT AS UNSTABLE AS THE SOUNDINGS FURTHER
TO OUR SOUTH(I.E. LIX). THAT BEING SAID...THINK THAT THE BEST STORMS
WITH THE HIGHER POTENTIAL FOR STRONG TO ISOLATED SVR CHANCES WILL
REMAIN FURTHER TO THE SOUTH(I.E. SOUTH OF I-20). FURTHER NORTH OF
I-20...INSTABILITY LACKING A BIT MORE THOUGH RAIN AND POSSIBLY A
THUNDERSTORM WILL BE POSSIBLE. LOCAL WRF MEMBERS SHOW CONVECTION BREAKING OUT
ACROSS MUCH OF THE CWA...WITH THE BEST COVERAGE ACROSS THE SOUTH AND
WEST. WILL KEEP HIGHEST POPS GOING IN THIS REGION. TEMPERATURES
TODAY...DESPITE CLOUD COVER OVER THE REGION...SHOULD STILL BE ABLE TO
REACH INTO THE MID 80S. HAVE UPDATED GRIDS TO TRY TO REFLECT CURRENT
TRENDS AND THINKING FOR LATER TODAY. UPDATED PRODUCTS OUT SHORTLY.
/28/

&&

.AVIATION...MAIN CONCERN FOR TODAY WILL BE CONVECTIVE POTENTIAL.
EXPECT MAIN CONVECTIVE CONCERNS WILL BE AT KGLH/KJAN/KHBG AS
CONVECTION BUILDS IN FROM THE S AND W AHEAD OF VORTICITY MAX
CURRENTLY MOVING OUT OF LA. WILL SHOW AT LEAST TEMPO MVFR CONDITIONS
DUE TO CONVECTION AT THESE TERMINALS BY 21Z. GUESSING IT WILL BE
MORE DIFFICULT FOR CONVECTION TO MAKE IT TO THE TERMINALS FARTHER NE
WITH LESS INSTABILITY AND RELATIVELY SLOW N/NE MOTION OF CONVECTION
SO WILL BE LESS BULLISH AT KGWO/KMEI/KGTR. CONVECTION SHOULD
DECREASE SOMEWHAT AFTER SUNSET...WITH CONCERN SHIFTING TO
STRATUS/FOG POTENTIAL. MODELS NOT QUITE AS BULLISH ON STRATUS
TONIGHT AS LOW LEVEL FLOW WEAKENS SOMEWHAT AND CONVECTIVE DEBRIS
LIKELY LIMITS RADIATIONAL COOLING. WILL CONTINUE TO SHOW IFR
CONDITIONS DEVELOPING AT KHBG BY 09Z AND AT KMEI/KJAN FOR A TIME
BEFORE SUNRISE. SITUATION LESS CLEAR AT HIGHWAY 82 TERMINALS AND
WILL LIKELY LEAVE THEIR FORECAST ABOVE IFR AT THIS POINT AND LET
LATER FORECASTS REFINE THE SITUATION. /08/

&&

.PREV DISCUSSION... /ISSUED 930 AM CDT SAT MAY 15 2010/

UPDATE...HAVE UPDATED THE HWO TO ADD A MENTION OF STRONG STORMS TO
THE SOUTHERN PART OF THE AREA FOR TODAY. SATELLITE SHOWS A MCS
INDUCED VORTICITY MAXIMUM MOVING INTO THE AREA FROM THE WEST. AREA
VAD WIND PROFILES AND THE LATEST RUC SUPPORT A VERY MODEST INCREASE
IN MID LEVEL FLOW WITH THIS FEATURE WITH 500 MB WINDS OF 30-35 KT
ACROSS THE AREA TODAY. VISIBLE SATELLITE SHOWS THAT ENOUGH SUN
SHOULD BE SEEN AHEAD OF FEATURE TO RESULT IN TEMPS REACHING THE MID
80S. MODIFYING THE 12Z KLIX RAOB FOR 86/68 GIVES SBCAPE VALUES
APPROACHING 3000 J/KG...MLCAPES OF 2000-2500 J/KG...WITH MID LEVEL
LAPSE RATES AROUND 6.5 C/KM.  WITH ALL OF THIS...WOULD EXPECT AT
LEAST SOME SCATTERED STRONG STORM ACTIVITY TODAY.  WOULD ACTUALLY
GUESS THAT IF WE HAVE ANYTHING SEVERE TODAY IT WOULD PROBABLY BE
FROM MARGINALLY SEVERE HAIL WITH KLIX WBZ HEIGHT AROUND 9500 FT AND
MARGINALLY DECENT LAPSE RATES. DCAPE VALUES ARE RATHER MEAGER AND
WET MICROBURST CHECKLIST NOT VERY SUPPORTIVE OF MUCH WIND POTENTIAL.
DID HAVE A REPORT OF A POSSIBLE TORNADO IN KLIX CWA EARLIER THIS
MORNING AND SPC DID ADD 2 PCT TORNADO RISK UP INTO OUR SOUTHERN
SECTIONS. RUC SHOWS 15-20 KT 0-1 KM SHEAR TODAY SO THIS IS NOT A
ZERO PROBABILITY...BUT WITH RATHER UNIDIRECTIONAL FLOW AND LOW
HELICITY VALUES DID NOT FEEL RISK WAS SUFFICIENT TO MENTION IN
PRODUCTS.  12Z KJAN SOUNDING MUCH LESS SUPPORTIVE OF ANY STRONG
STORM ACTIVITY...AND RUC/LOCAL WRF ENSEMBLE NOT SHOWING MUCH
INSTABILITY OR STRONG ACTIVITY N OF I-20.  /08/

SHORT TERM...TODAY THROUGH SUNDAY NIGHT...MODELS HAVE COME IN
WETTER FOR OUR AREA TODAY AND MORE RAIN IS IN STORE FOR SUNDAY.
SURFACE ANALYSIS HAS A STALLED FRONTAL BOUNDARY STRETCHING FROM
CENTRAL TEXAS ACROSS THE ARKLATEX AND INTO WESTERN TENNESSEE. THIS
BOUNDARY IS EXPECTED TO REMAIN JUST NORTHWEST OF OUR CWA TODAY BUT A
FEW DISTURBANCES ARE EXPECTED TO MOVE OVER THE BOUNDARY AND SPARK
CONVECTION THAT WILL SPREAD ACROSS OUR CWA. WATER VAPOR IMAGERY/RUC
ANALYSIS SHOWS A SIGNIFICANT DISTURBANCE OVER EAST CENTRAL TEXAS
THAT IS PROGGED TO TRACK NORTHEAST AND OVER OUR CWA TODAY. THE
BLOCKING HIGH PRESSURE SURFACE AND ALOFT THAT HAS BEEN OVER OUR
REGION THE PAST SEVERAL DAYS WILL CONTINUE TO WEAKEN AND DEEPER
MOISTURE IS EXPECTED TO MOVE BACK INTO OUR AREA. THE JAN 00Z SAT PW
WAS AROUND AN INCH AND A QUARTER AND PWS BETWEEN AND INCH AND THREE
QUARTERS TO TWO INCHES ARE EXPECTED BACK OVER OUR CWA BY THIS
EVENING. THIS COMBINED WITH THE RELATIVELY SLOW MOVEMENT OF THE
STORMS TODAY SHOULD LEAD TO THE POTENTIAL FOR LOCALLY HEAVY
DOWNPOURS. LOCAL WRF ENSEMBLE FORECAST SHOWS MOST OF THE ACTIVITY
WILL BE LIMITED TO WEST OF THE MISSISSIPPI RIVER THIS MORNING AND
THEN SPREAD EAST THROUGH THE AFTERNOON. THE INCREASE IN CLOUDS AND
RAIN CHANCES WILL HOLD MAX TEMPERATURES IN THE MID 80S TODAY. THERE
WILL LIKELY BE A DECREASE IN CONVECTION THIS EVENING WITH THE LOSS
OF DAYTIME HEATING BUT THE GFS AND ECMWF SUGGEST A DECENT AMOUNT OF
NIGHTTIME ACTIVITY DUE IN PART TO ANOTHER DISTURBANCE MOVING ACROSS
OUR AREA. THE CLOUDS AND RAIN OVERNIGHT WILL RESULT IN OVERNIGHT LOW
TEMPERATURES REMAINING WELL ABOVE NORMAL IN THE MID TO UPPER 60S AT
MOST SITES. SUNDAY THE MAIN UPPER LEVEL TROUGH WILL MOVE INTO THE
CENTRAL CONUS AND HELP DEVELOP A SURFACE LOW OVER THE SOUTHERN
PLAINS. THIS SURFACE LOW WILL MOVE TO THE NORTHEAST OVER THE OZARKS
BY MID DAY AND OVER THE MIDDLE MISSISSIPPI RIVER VALLEY SUNDAY
EVENING. MODELS HAVE COME IN MUCH FASTER WITH THE PROGRESSION OF THE
ASSOCIATED COLD FRONT. THE COLD FRONT IS CURRENTLY EXPECTED TO MOVE
INTO OUR DELTA REGION BY MIDNIGHT SUNDAY AND INTO THE CENTRAL
PORTIONS OF OUR CWA BY DAYBREAK MONDAY. HAVE GONE ABOVE MAV
GUIDANCE POPS SUNDAY NIGHT ESPECIALLY OVER OUR DELTA. WL HAVE A WARM
AND HUMID AIRMASS IN PLACE AHEAD OF THE COLD FRONT SUNDAY. COVERAGE
OF STORMS IS EXPECTED TO BE WIDESPREAD. A FEW STRONG STORMS WITH
LOCALLY HEAVY RAIN WILL BE POSSIBLE SUNDAY AND SUNDAY EVENING BUT
THE ANTICIPATED NEARLY MOIST ADIABATIC MID LEVEL LAPSE RATES AND
WEAK DEEP LAYER SHEAR SHOULD LIMIT SEVERE STORM POTENTIAL. LIMITED
INSOLATION SUNDAY WILL RESULT IN SLIGHTLY COOLER THAN NORMAL
AFTERNOON HIGHS IN THE LOWER 80S WHILE ABOVE NORMAL TEMPERATURES
REOCCUR SUNDAY NIGHT. GUIDANCE TEMPERATURES WERE CLOSE AND LEANED
TOWARD THE MAV. /22/

LONG TERM...MONDAY THROUGH NEXT SATURDAY...
LATEST RUNS OF THE OPERATIONAL GFS...GEFS...NAM...AND CMC ARE
TRENDING MORE PROGRESSIVE IN BRINGING A COLD FRONT SOUTHWARD ACROSS
THE CWA ON MONDAY. THIS IS IN RESPONSE TO AN INTENSIFYING LOW OVER
THE OHIO VALLEY REGION...AND SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED ALONG AND AHEAD OF THE FRONT. WHILE MID-LEVEL LAPSE RATES
BELOW 6 C/KM WILL LIMIT ROBUST UPDRAFTS SOMEWHAT...PREFRONTAL DCAPES
OF OVER 1000 J/KG WILL PRESENT THE POTENTIAL FOR STRONG CONVECTIVE
OUTFLOW WINDS. UNCERTAINTIES IN FRONTAL EVOLUTION AND DEGREE OF
PREFRONTAL DESTABILIZATION PRECLUDE MENTION OF THIS RISK IN THE
HAZARDOUS WEATHER OUTLOOK. POST-FRONTAL DRIER AIR WILL FILTER INTO
THE REGION BY MONDAY EVENING AND WILL TEMPORARILY END PRECIP ACROSS
THE CWA. HOWEVER...FOR TUESDAY AFTERNOON...GFS/GEM ARE INDICATING
THE BOUNDARY SLOSHING BACK NORTHWARD AS A WARM FRONT AND OPENING UP
A PLUME OF PWAT VALUES OF AROUND 1.6 INCHES INTO THE SOUTHWESTERN
CWA. THUS...CHANCES FOR SHOWERS AND THUNDERSTORMS RETURN FOR TUESDAY
AFTERNOON ACROSS THE SOUTHWEST.

FOR TUESDAY NIGHT THROUGH THURSDAY NIGHT...UNCERTAINTIES GROW WITH
REGARD TO THE EVOLUTION OF THE AFOREMENTIONED BOUNDARY AND PLACEMENT
OF DEEPER MOISTURE. THE OPERATIONAL GFS DEPICTS A QUASI-STATIONARY
FRONT REMAINING OVER THE SOUTHERN THIRD OF THE CWA WITH PERSISTENT
WEST-NORTHWESTERLY FLOW ALOFT IN ASSOCIATION WITH A MID/UPPER RIDGE.
THIS SOLUTION HAS BACKING FROM THE GFS ENSEMBLES. SUCH SOLUTIONS KEEP
PRECIP CHANCES RESTRICTED TO THE SOUTHERN CWA. THE ECMWF IS
INDICATING A SHORTWAVE TROUGH TRAVERSING THE REGION ON WEDNESDAY...
WITH THE SURFACE BOUNDARY MOVING NORTHEASTWARD ACROSS THE REGION AND
INCREASED MOISTURE SPREADING ACROSS THE CWA FOR MID/LATE WEEK. THIS
SOLUTION SUGGESTS PRECIP ACROSS A LARGER PART OF THE CWA...AND HAS
BACKING FROM SOME OF THE CMC ENSEMBLE MEMBERS. GIVEN THE
UNCERTAINTY...THE GOING FORECAST FOLLOWS A BLEND OF MEX AND ENSEMBLE
MOS GUIDANCE FOR PRECIP CHANCES...WITH SLIGHT CHANCES FOR SHOWERS AND
STORMS ACROSS MUCH OF THE CWA. WEAK LOW/MID-LEVEL LAPSE RATES WILL
LIMIT THE POTENTIAL FOR STRONG THUNDERSTORMS.

FOR FRIDAY INTO SATURDAY...CHANCES FOR SHOWERS AND THUNDERSTORMS
WILL INCREASE ACROSS MUCH OF THE CWA...AS NWP GUIDANCE CONSENSUS IS
FOR DEEPER MOISTURE TO SPREAD ACROSS THE ENTIRE AREA WITH PWATS FROM
1.5 TO 1.7 INCHES. MODELS AGREE THAT DEEP-LAYER ASCENT FROM A PACIFIC
SHORTWAVE TROUGH WILL MOVE ACROSS THE REGION SOMETIME BETWEEN FRIDAY
AND SATURDAY BRINGING INCREASED PRECIP CHANCES. MODELS DISAGREE ON
THE EXACT TIMING AND PLACEMENT OF THIS FEATURE...BUT DO AGREE THAT
HIGHER PRECIP CHANCES WILL EXIST FOR FRIDAY INTO SATURDAY. INCREASING
SBCAPE VALUES IN RESPONSE TO STEEPING LOW/MID-LEVEL LAPSE RATES WILL
RESULT IN AN INCREASING POTENTIAL FOR STRONG STORMS FOR FRIDAY INTO
SATURDAY...ESPECIALLY AS THE DEEP-LAYER FORCING AND MEAN FLOW
GRADUALLY INCREASE.

TEMPERATURES FOR THE PERIOD FOLLOW A BLEND OF MEX AND ENSEMBLE MOS
GUIDANCE GIVEN THE UNCERTAINTY IN SURFACE BOUNDARY PLACEMENT. THIS
BLEND YIELDS HIGH TEMPS FROM THE LOW TO MID 80S...AND LOW TEMPS FROM
THE UPPER 50S TO THE MID 60S. /COHEN/

&&

.AVIATION...
STRATUS BELOW 1000FT WAS DEVELOPING ACROSS THE SOUTHERN
HALF OF THE AREA WITH CEILINGS AT OR BELOW 200FT BEING REPORTED AT
PIB AND HBG. IFR TO LIFR CEILINGS ARE EXPECTED TO CONTINUE ACROSS
THE SOUTH THROUGH 15Z THIS MORNING. CONDITIONS WILL BRIEFLY IMPROVE
THROUGH 18Z BUT COVERAGE OF THUNDERSTORMS IS EXPECTED TO INCREASE
FROM WEST TO EAST DURING THE AFTERNOON. VFR CONDITIONS WILL PREVAIL
THIS EVENING AFTER DAYTIME CONVECTION DISSIPATES. THERE WILL REMAIN
THE CHANCE FOR ADDITIONAL THUNDERSTORM DEVELOPMENT OVERNIGHT. IFR
CEILINGS AND VISIBILITIES ARE EXPECTED TO DEVELOP BY 09Z SUNDAY
ESPECIALLY IN AREAS THAT RECEIVE RAIN TODAY. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       85  69  81  66 /  33  72  75  43
MERIDIAN      87  67  80  66 /  25  61  81  56
VICKSBURG     85  68  82  65 /  45  67  70  33
HATTIESBURG   87  70  81  67 /  51  65  77  47
NATCHEZ       84  68  81  67 /  65  59  66  32
GREENVILLE    85  68  83  64 /  59  60  70  43
GREENWOOD     85  68  82  65 /  29  62  75  56

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

28/08
Hazardous weather outlook, May 15, 1:00 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT SAT MAY 15 2010

MSZ026>033-037>039-044>046-050>052-056>058-162200-
GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
ATTALA-WINSTON-NOXUBEE-LEAKE-NESHOBA-KEMPER-SCOTT-NEWTON-
LAUDERDALE-SMITH-JASPER-CLARKE-
200 PM CDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH FRIDAY.

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034>036-
040>043-047>049-053>055-059>066-072>074-162200-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-
YAZOO-MADISON MS-WARREN-HINDS-RANKIN-CLAIBORNE-COPIAH-SIMPSON-
JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-
COVINGTON-JONES-MARION-LAMAR-FORREST-
200 PM CDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS...AND WESTERN AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE INTO THIS EVENING.
HEAVY DOWNPOURS...FREQUENT LIGHTNING...WIND GUSTS TO 45 MPH...AND
HAIL TO THE SIZE OF NICKELS WILL ALL BE POSSIBLE WITH THE STRONG
STORMS. AN ISOLATED STORM COULD BECOME SEVERE WITH HAIL TO THE SIZE
OF QUARTERS AND WIND GUSTS OF 50 TO 60 MPH.

AN UPPER LEVEL WEATHER DISTURBANCE MOVING INTO THE REGION FROM THE
WEST WILL COMBINE WITH A MOIST AND UNSTABLE ATMOSPHERE TO PRODUCE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION.
ENOUGH INSTABILITY SHOULD EXIST TO PROMOTE THE FORMATION OF A FEW
STRONG STORMS ACROSS THE AREA INTO THIS EVENING.

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SUNDAY...AND A FEW OF
THEM COULD BE STRONG AGAIN DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Special weather statement, May 15, 9:04 AM CST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1004 AM CDT SAT MAY 15 2010

LAZ026-MSZ060-151535-
CONCORDIA LA-ADAMS MS-
1004 AM CDT SAT MAY 15 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED 7 MILES SOUTH OF BLACK HAWK AT 1004 AM
CDT...MOVING NORTH AT 15 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHWESTERN ADAMS COUNTY...AND SOUTHERN CONCORDIA PARISH
SHOULD MONITOR THIS STORM CLOSELY.

AEG
Special weather statement, May 15, 9:26 AM CST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1026 AM CDT SAT MAY 15 2010

LAZ024-026-151555-
CATAHOULA LA-CONCORDIA LA-
1026 AM CDT SAT MAY 15 2010

...STRONG THUNDERSTORMS OVER CATAHOULA PARISH...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTHEAST OF ARCHIE AT 1026 AM
CDT...MOVING NORTH AT 35 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHWESTERN CONCORDIA AND NORTHERN CATAHOULA PARISHES
SHOULD MONITOR THIS STORM CLOSELY.

AEG
Special weather statement, May 15, 12:31 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
131 PM CDT SAT MAY 15 2010

MSZ054-062>064-072-151900-
MARION MS-LINCOLN MS-LAWRENCE MS-JEFFERSON DAVIS MS-COPIAH MS-
131 PM CDT SAT MAY 15 2010

...STRONG THUNDERSTORMS MOVING INTO SOUTH CENTRAL MISSISSIPPI...

SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS TO 40
MPH...VERY HEAVY RAIN...AND HAIL TO THE SIZE OF DIMES...WERE MOVING
NORTHEAST AT 20 MPH INTO THE HIGHWAY 84 CORRIDOR BETWEEN BROOKHAVEN
AND PRENTISS.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN JEFFERSON DAVIS...LAWRENCE...EASTERN LINCOLN AND NORTHERN
MARION COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

AEG
Special weather statement, May 15, 1:03 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
203 PM CDT SAT MAY 15 2010

MSZ063-064-151935-
LAWRENCE MS-JEFFERSON DAVIS MS-
203 PM CDT SAT MAY 15 2010

...STRONG THUNDERSTORM OVER SOUTHERN LAWRENCE COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED 4 MILES SOUTHWEST OF TILTON AT 203 PM
CDT...MOVING NORTH AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN WESTERN JEFFERSON DAVIS AND LAWRENCE COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

AEG
Special weather statement, May 15, 1:12 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
212 PM CDT SAT MAY 15 2010

MSZ054-055-151940-
SIMPSON MS-COPIAH MS-
212 PM CDT SAT MAY 15 2010

...STRONG THUNDERSTORMS DEVELOPING OVER SIMPSON AND COPIAH
COUNTIES...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL AND 40 TO
50 MPH WINDS WAS LOCATED 9 MILES SOUTHEAST OF HAZLEHURST AT 211 PM
CDT...MOVING NORTHEAST AT 10 MPH. ANOTHER STRONG STORM WAS LOCATED
ABOUT 8 MILES WEST OF MAGEE...MOVING NORTHEAST ABOUT 15 MPH.

IN ADDITION TO THESE STORMS...STRONG STORMS WERE ALSO OVER LAWRENCE
AND JEFFERSON DAVIS COUNTIES...MOVING NORTH AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN EASTERN COPIAH AND SIMPSON COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

AEG

The radar

The Jackson/Brandon,MS radar (KDGX), 62 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 4 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jefferson Davis

When
May 15, 1:30 PM CST to 1:35 PM CST
Where
Jefferson Davis County, 1.81 mi SW of Gwinville to 1.79 mi W of Gwinville
Measured
57 kt (66 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.730, -89.900

Fifteen to twenty trees were blown down in the northwest portion of the Jefferson Davis County and also toward the Covington County line.

Thunderstorm Wind, Copiah

When
May 15, 1:30 PM CST
Where
Copiah County, 2.05 mi N of Georgetown
Measured
57 kt (66 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.899, -90.184

Numerous trees and power lines were blown down just north of Georgetown.

Thunderstorm Wind, Simpson

When
May 15, 1:38 PM CST to 1:40 PM CST
Where
Simpson County, 1.81 mi SW of Harrisville
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
31.950, -90.100

Four to five trees were blown down just southwest of Harrisville.

Thunderstorm Wind, Simpson

When
May 15, 1:42 PM CST
Where
Simpson County, 0.91 mi SW of Magee
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.860, -89.740

A chicken house was damaged on Nub Mcnair Road just south southwest of Magee.

Thunderstorm Wind, Simpson

When
May 15, 1:43 PM CST to 1:45 PM CST
Where
Simpson County, Magee
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
31.870, -89.730

Several large limbs and a couple of trees were blown down. There were also some power outages in Magee.

Thunderstorm Wind, Rankin

When
May 15, 1:53 PM CST to 1:55 PM CST
Where
Rankin County, 1.81 mi NW of Belpine
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Utility Company
Coordinates
32.070, -90.020

A few trees were blown down with a couple on some power lines.

Thunderstorm Wind, Jasper

When
May 15, 2:19 PM CST
Where
Jasper County, 3.58 mi W of Louin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.090, -89.290

A few trees were blown down across County Road 16, just to the northwest of Louin.

Thunderstorm Wind, Smith

When
May 15, 2:23 PM CST to 2:25 PM CST
Where
Smith County, 1.42 mi NE of Polkville to 0.69 mi N of Lorena
Measured
53 kt (61 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.196, -89.685

A large tree was blown down across County Road 563 near Polkville. A few other trees were reported down across the county.

Thunderstorm Wind, Scott

When
May 15, 2:34 PM CST to 2:36 PM CST
Where
Scott County, 0.99 mi SSW of Forest Muni Arpt to 0.41 mi ESE of Forest
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
32.336, -89.484

A tree snapped and fell on to an outbuilding off Highway 35. Another tree was blown down at the Highway 35 and I-20 interchange.

Thunderstorm Wind, Leake

When
May 15, 2:57 PM CST
Where
Leake County, 2.01 mi SE of Tuscola
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.597, -89.508

One small tree was blown down and it took down a power line.

Thunderstorm Wind, Leake

When
May 15, 3:20 PM CST
Where
Leake County, 3.11 mi SW of Conway
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.820, -89.620

A few trees were blown down across some roads near Thomastown.

Thunderstorm Wind, Neshoba

When
May 15, 3:25 PM CST to 3:27 PM CST
Where
Neshoba County, 1.5 mi SSW of Arlington to 3.25 mi NW of Arlington
Measured
57 kt (66 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
32.850, -89.190

A few trees were blocking County Road 397 just north of Arlington. A tree was also blocking one lane of Highway 427 and a portion of County Road 123. A few downed trees snapped a power pole on Highway 19 as well.

Thunderstorm Wind, Leake

When
May 15, 3:25 PM CST
Where
Leake County, 1.98 mi S of Remus
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.842, -89.354

A few trees were blown down across Mars Hill Road.

Thunderstorm Wind, Neshoba

When
May 15, 3:33 PM CST
Where
Neshoba County, 1.02 mi S of Philadelphia Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.785, -89.118

A few power lines were blown down which caused several power outages across Philadelphia and other parts of northwest Neshoba County.

Flash Flood, Lowndes

When
May 16, 4:00 AM CST to 5:00 AM CST
Where
Lowndes County, Caledonia to 0.67 mi E of Caledonia
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
33.680, -88.330

Flooding was reported on multiple roadways including Wolf Road around Caledonia.

Flash Flood, Lincoln

When
May 16, 8:45 AM CST to 9:40 AM CST
Where
Lincoln County, 3.2 mi WSW of Norfield to 1.86 mi SE of Arlington
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
31.400, -90.519

Two roads were flooded and closed southwest of Bogue Chitto. They were Wallace Drive and Hog Chain Road.

Flash Flood, Jasper

When
May 16, 12:00 PM CST to 12:50 PM CST
Where
Jasper County, 0.69 mi S of Rose Hill to 0.51 mi SE of Rose Hill
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
32.140, -89.000

A portion of County Road 31 was under water in Rose Hill.

Flash Flood, Clarke

When
May 16, 12:20 PM CST to 12:45 PM CST
Where
Clarke County, 1.38 mi S of Sykes to 3.33 mi SW of Sykes
Cause
Heavy Rain
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
32.080, -88.600

Four to six inches of water was reported on a few roads near the Sykes community.

Thunderstorm Wind, Washington

When
May 16, 6:05 PM CST
Where
Washington County, 0.29 mi SSW of Brighton
Measured
65 kt (75 mph) estimated gust
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
33.476, -91.002

Fifteen power poles were blown down at the Greenville Airport.

Hail, Washington

When
May 16, 6:05 PM CST
Where
Washington County, 0.2 mi WSW of Brighton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.479, -91.003

Thunderstorm Wind, Warren

When
May 16, 9:48 PM CST to 9:50 PM CST
Where
Warren County, 0.91 mi SE of Le Tourneau
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
County Official
Coordinates
32.210, -90.940

Several trees and power lines were blown down in the Le Tourneau area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231380, 231381, 231382, 231840, 231383, 231384, 231385, 231386, 231387, 233457, 231828, 231388, 231831, 231389, 231456, 231508, 231511, 231514, 231518, 233470, 231520.